In patients with coronary insufficiency, should not the effects of longterm treatment with nitroderivatives and calcium antagonists be taken into account as a possible cause of GER ?
M. Bortolotti (Bologna)
The usual treatment for angina pectoris consists of a chronic administration of nitroderivatives and/or Ca-antagonists. Some patients however, may become resistant to this kind of therapy and therefore the doses of these drugs are increased or the therapy is changed. Usually the chest pain disappear after the adjustment of therapy. However, in some cases the attacks of chest pain are not relieved and sometimes seem to be even increased in frequency and intensity by this therapy. The fact that an antianginal therapy worsens the angina pectoris baffles the cardiologist who does not know which way to turn. In fact, usually, only the patients, in whom the anginal-like pain is not of cardiac origin, are subjected to esophageal functional examination, to look for an esophageal cause of the chest pain.
However, also the patients under chronic treatment with nitroderivatives and/or Ca-antagonists for myocardial ischemia should be examined for an esophageal origin of their chest pain. In fact, nitroderivatives and Ca-antagonists decreases the
LES tone[l, 4] so increasing the risk of gastroesophageal reflux (GER) and the attacks of angina like chest pain due to esophagus are frequently triggered by a reflux event with or without a motor disorder [5, 8].
Consequently, it is reasonable to suppose that the patients treated for long time with nitroderivatives and Ca-antagonists likely have a higher than normal incidence of GER and related pathologic events including chest pain.
In order to verify this hypothesis, we studied a series of 18 patients with angina pectoris treated for long time with nitroderivatives and/or Ca-antagonists.
Material and methods
The patients (mean age 57.5 yrs, range 47-67 yrs) were selected on the basis of these criteria:
1. Presence of a well demonstrated coronary insufficiency.
2. Treatment with nitroderivatives and/or Ca-antagonists for at least 3 yrs (mean 7.5 yrs, range 3-19 yrs).
3. Recent partial or total ineffectiveness of this treatment in the sense that acute administration of the drugs abolished temporarily the pain which reappeared afterwards with the same intensity, and was not prevented by chronic administration of long acting vasodilator drugs.
4. Absence of unstable angina.
Upper gut X-ray and endoscopy-biopsy of the esophagus, esophageal manometry, acid perfusion test, 24-hour pH-metric monitoring of the esophagus associated with ECG ambulatory monitoring were carried out after withdrawal of vasodilator drugs for at least 3 days.
To indicate the increasing degrees of probability (suspected, probable and likely) of the esophageal origin of chest pain, we used the criteria proposed by Janssens et al. . An accurate analysis of the characteristics of chest pain and other symptoms was carried out in all patients.
The results are summarized in figure 1. Radiologic examination showed GER of barium and/or motor abnormalities in 6 patients whereas endoscopy and biopsy revealed signs of esophagitis in 5 patients. Manometric examination showed severe motility disorders in 10 patients, the most frequent being diffuse esophageal spasm associated with LES pressure < 10 mmHg (7 cases) diffuse spasm with LES pressure > 35 mmHg (1 case), nutcracker esophagus (l case), absence of postdeglutitive waves and of LES pressure (1 case).
The mean LES pressure of these patients was significantly (p < 0.05) lower than normal controls whereas the amplitude of waves was not significantly different from
Figure l. Results obtained with the esophageal examination in patients with angina pectoris treated for long periods of time with nitroderivatives and/or Ca-antagonists. SMD = severe motor disorder; GER gastroesophageal reflux. Note the high prevalence of patients with GER.
controls (figure 2). The 24-hour esophageal pH monitoring showed a pathologic GER in 14 patients and a temporal correlation between pain attacks and pH drops was found in 2 patients. Acid perfusion test induced an angina-like pain in 2 patients. Following the criteria described before, the esophagus was considered the «likely » cause of chest pain in 4 patients and the « possible cause » in another 10 patients.
Figure 2.Lower esophageal sphincter (LES) pressure and amplitude of postdeglutitive pressure waves in patients with angina pectoris treated for long period of time with nitroderivatives and/or Ca-antagonists (outlined bars). * = significantly different from normal control (solid bars). Note that only the LES pressure of these patients is significantly lower than that of normals.
An accurate analysis of the characteristics of the chest pain of these patients insensitive to vasodilating drugs or non prevented by them revealed that, in 6 patients, another kind of angina-like chest pain is added to the previous one during the last months, whereas in 8 another patients the thoracic pain has changed its preceding characteristics. Other symptoms like heartburn, acid regurgitation and dysphagia were referred by a total of 6 patients. In the 14 patients in whom pathologic GER was found, the pain characteristics were re-examined after 3 weeks of an intense anti-reflux therapy with metoclopramide, ranitidine and gaviscon. Despite the spasmolitic intake was continued for preventing the cardiac pain, in 7 patients the pain attacks disappeared completely and in another 7 were greatly reduced.
Two conclusions may be drawn from these findings:
1. Patients with angina pectoris treated for long time with nitroderivatives and Ca-antagonists may develop a pathologic gastroesophageal reflux and in some cases a severe esophageal motor disorder may be demonstrated.
2. Some patients under this kind of antianginal treatment may develop also an anginal-like chest pain which is not prevented by these drugs. The esophagus should be considered «the likely » cause of this chest pain in the two patients in whom a reflux event was found in correspondence with an attack of pain and in another two patients in whom the pain was reproduced by the acid perfusion test. In the remaining patients, the esophagus is considered a « probable » cause, as a pathologic GER and/or motor disorders were observed.
The episodes of pain disappeared or were greatly reduced by an appropriate anti-reflux therapy.
A relation exists between the chronic intake of nitroderivatives and Ca-antagonists and the presence of GER in these patients. In fact, these vasodilators have a spasmolytic activity on the smooth muscle both of the coronary vessels but also of the esophageal wall [1, 4] and their chronic administration may decrease the LES pressure and favour the GER angina-like chest pain of esophageal origin.
As a matter of fact, when a patient with angina pectoris comes to a physician telling him that the therapy is ineffective, the doctor should be warned by the modifications of the characteristics of the angina-like chest pain and, in some patients, by the appearance of esophageal symptoms such as heartburn and acid regurgitation.
These findings should rouse suspicion of « esophageal angina » rather than of « cardiac angina », and he should perform an esophageal examination by means of the tests which could give further information .
3. Bassotti G, Gaburri M, Bucaneve G, Farroni F, Pelli MA, Morelli A (1988) Effects of transdermal nitroglycerin on manometric and clinical parameters in patients with achalasia of the esophagus. Curr Ther Res 44 : 391-396.
5. Peters L, Maas L, Petty D, Dalton C, Penner D, Wu WE, Castell DO, Richter JE (1988) Spontaneous non cardiac chest pain: evaluation by 24-hour ambulatory esophageal motility and pH monitoring. Gastroenterology 94 : 878-886.
6. Vantrappen G, Servaes J, Janssens J, Peeters T (1982) 24-hour esophageal pH and pressure recordings in out patients. In : motility of the digestive tract. Wienbeck M Ed., Raven Press, New York, p 293-297.
9. Bortolotti M, Andrieri D, Bersani G, Mattioli S, Labo G (1985) Usefulness of a new portable pH monitoring unit in the diagnosis and management of reflux esophagitis. In : « Esophageal disorders : pathophysiology and therapy » DeMeester TR, Skinner DB, Raven Press, New York, p 613-616.